ADHD Methylphenidate suspending my personality and other side effects — Scope | Disability forum
If we become concerned about you or anyone else while using one of our services, we will act in line with our safeguarding policy and procedures. This may involve sharing this information with relevant authorities to ensure we comply with our policies and legal obligations.

Find out how to let us know if you're concerned about another member's safety.
Please read our updated community house rules and community guidelines.

ADHD Methylphenidate suspending my personality and other side effects

LostInTheVoid
LostInTheVoid Community member Posts: 25 Connected
edited November 15 in Autism and neurodiversity
I started on ADHD medication a few months ago prescribed by my Psych. 
Xaggitin 18mg was what I started on. A lot of side effects at first like euphoria then an aggressive strung out feeling, then I lost all emotion for 3 days then it all settled down. Started working quite after that but the intrusive thoughts, impulse control and ER (emot reg) were not being managed quite well enough. Onto 36mg.

36mg: Far better management of executive function (focus, planning, organizing, time management) HOWEVER, the higher dose medication feels like it is now over regulating my emotions and impulses, to the point where I get no impulses at all. What's the problem with that? I believe low level impulses drive us to form ideas, desires and to take action, right? I have virtually no impulse now but a huge amount of focus and concentration to the point where I hyperfocus on the current activity to the point I can't end the activity without a strong external interruption. The emotional regulation is over regulated but coupled with improved Exec Func it DOES mean my critical thinking has improved massively and is undisturbed by emotional response and intrusive thoughts, which are now at a very low manageable level. It seems to be helping my OCD/OCPD as my intrusive thoughts are slower, low level and manageable on the med. 

I'm enjoying the cognitive effects of medication, but it's making me feel like I have a very small personality now; despite significant social difficulties (aspie) I was always quite social even if low key and knew how to draw people out their shell and interact with people who were more introverted like myself.

Now, I feel like my ability to socialise is dreadful, I have nothing to say and have little desire to say anything. My eye contact was never normal but now is a bit serial killer and I only realise when people start to show discomfort through their expression that I'm staring. I am MUCH MUCH better able to actively listen to people and form good responses on my meds, I'm also noticing and analyizing body language a lot more, but I interact with folks in a purely "information transactional" kind of way, with a lack of expression in my body and voice and I'm closer to monotone now. 

I'm also feeling mentally "slower" on my meds in some ways. I feel like I am a fair bit quicker at processing data type information in the written, aural and visual forms and although I've always been articulate my articulation has also increased. The problem is I am now significantly slower at processing experience; sensory data from my five senses is either being received slower, processed slower or processed in the wrong section of the brain - or a combination of these things. There is a delay and/or a distortion somewhere. 

I experienced all of the above on 18mg of the same chemical formula, it's rational that twice the dose would twicen (it's a word now, accept it!) the effects. 

Anyone else had an experience like this? I have a childhood autism/aspie diagnosis and I've always felt a lot more aspie and used to question my ADHD diagnosis, the meds leave me in no doubt that I DO have ADHD, but could the methylphenidate be revealing the extent of the autism that lies under the adhd, now that it's being managed? Is my autism just "showing" now, or is it really just permanent side effects of the medication?

  

Comments

  • L_Volunteer
    L_Volunteer Community Volunteer Adviser, Scope Member Posts: 7,979 Disability Gamechanger
    Hey @LostInTheVoid. Sorry to see no one has been able to respond to your thread yet. I think a lot of people have just been waiting to see if someone has more similar experiences to yourself but you deserve a response nevertheless. We hear you and we see you.

    It almost sounds like no matter what medication you are on and the dosage, it has knock-on effects of not making you feel like yourself. Am I hearing this right? Like, although it is making you feel better in some respects, you do not like the impact it has had on your personality, socialising and processing speed.

    Have you been able to talk to the professional who prescribed you this medication? I am wondering if they might be able to provide you with the clarity you are seeking or if they might have any ideas about how the medication could be adjusted, or supplemented, etc, to support you most effectively  :)
    Community Volunteer Adviser with professional knowledge of education, special educational needs and disabilities and EHCP's. Pronouns: She/her. 

    Please note: if I use the online community outside of its hours of administration, I am doing so in a personal capacity only.

Brightness

Complete our feedback form and tell us how we can make the community better.